Hypoadrenalism and bilateral adrenal haemorrhage are rare manifestations of lymphoma. We present a case of diffuse large B cell non-Hodgkins lymphoma (NHL) in whom the main manifestations of relapse included hypoadrenalism and then bilateral adrenal haemorrhage.
A 75-year-old male presented with a 2-week history of severe left sided abdominal pain. He was known to have NHL predominantly involving the right maxillary sinus, which had been treated with chemotherapy and had been in remission for 3.5 years. He also had a history of type 2 diabetes mellitus, adenocarcinoma of the prostate and pulmonary embolism treated with warfarin. He had been admitted 3 months previously under another team with transient leg weakness and had been noted to be hyponatraemic. A short synacthen test had shown a suboptimal response (peak cortisol 434 nmol/l) so he received hydrocortisone replacement.
Examination showed he was afebrile, heart rate 82/min and blood pressure 135/62 mmHg. There was left sided abdominal tenderness.
His initial blood results showed haemoglobin 7.2 g/dl and a prolonged INR of 9. An urgent CT scan showed massive bilateral adrenal haemorrhage with mild splenomegaly and some enlarged retroperitoneal lymph nodes.
His anticoagulation was reversed, he was transfused and treated with i.v. hydrocortisone. He responded well but then developed recurrent febrile episodes. These responded to antibiotics initially, but despite aggressive treatment, the patients condition deteriorated and he died 52 days after admission. Post mortem examination revealed lymphoma and haemorrhage in both adrenal glands. There was also recurrent lymphoma in an intra-abdominal lymph node. No other factors contributing to his death were identified.
Adrenal imaging is warranted when hypoadrenalism presents in a patient with lymphoma in remission as it may indicate relapse. When adrenal haemorrhage occurs in patients with lymphoma adrenal lymphoma should be considered.